Text Size:

Case Reports of Health Problems Following Hepatitis B Vaccination

Lyla Rose Belkin was a lively, alert five-week-old baby when I last held her in my arms. Little did I imagine as she gazed intently into my eyes with all the innocence and wonder of a newborn child that she would die that night. She was never ill before receiving the Hepatitis B shot that afternoon. At her final feeding that night, she was agitated and feisty -- and then fell asleep and didn’t wake up.

For a more detailed account by Lyla’s father click here

I am a 39-year-old mother of three children, ages 13, 10 and 8. I am a nurse and graduated from St. Lukes Hospital of Nursing in Pennsylvania in 1979. I started a new job as a public health nurse at the local County Health Department in October 1997. I was required to have the hepatitis B vaccine because part of my job involved giving immunizations.

On December 2, 1997, I received my first booster (second shot in a three shot series). Approximately twelve hours later, I woke up in severe flank and abdominal pain. My urologist ruled out a kidney stone and infection. He sent me to my family doctor who did routine blood work.

Meanwhile, I developed a 102-degree F. fever. My joints had become swollen and I was unable to move my legs without assistance. I also developed a cough, wheezing and a rash across my upper body. About 3 a.m. the next morning, my fever came down to 101 degrees F. I was able to move my legs again at that time. I still could not walk without the use of a cane or crutches.

Now, eleven months later, I am using full leg braces and arm crutches to walk. I continue to have pain in my joints and muscles, fatigue and periodic swelling of joints. My lower legs and hands seem to be involved the most.

I was diagnosed with a hepatitis B vaccine adverse reaction, autoimmune disorder, demyelinating disease and polyneuropathy. I am now considered disables requiring leg braces and a walker to move around.

I am not able to drive or work. Prior to the hepatitis B vaccinations, I was very active with my children’s activities. My hobby at that time was karate.

Hi. My name is Paula. I was a very active person who worked as an R.N. full time and enjoyed many outdoor sports with my husband and two children.

In 1987, I was given the hepatitis B vaccine (recombinant vaccine). Approximately two weeks later, I ran a fever followed in the next days with a rash, then severe joint and muscle pain. The emergency doctor found an enlarged liver with elevated liver enzymes and a positive ANA (anti-nuclear antibody).

Although I tried to continue work many times, I finally became totally disabled. My symptoms have varied over the years but have included memory loss, lesions, rashes, joint and muscle pain, muscle fatigue, right sided numbness and slowing of fine motor skills, nausea, diarrhea, insomnia, night sweats, weight gain, frequent low grade fevers, depression with increased agitation, headaches and visual changes.

I only received one hepatitis B vaccination because I was so ill. However, I was not diagnosed until approximately 1991 when two physicians told me my illness was due to the hepatitis B vaccine. Since then, I have done a lot of investigation. I want to see research done to find out why so many people have adverse reactions to this vaccine so that a safer vaccine can be developed.

Vaccinations are important but so are complete knowledgeable consent forms so that people can make informed decisions for themselves and their children.

Nurse on Total Disability: "24 hours after my first [hepatitis B] shot, I had muscle pain in legs and arms…was told this was "normal." Same thing after 2nd shot. Six weeks after 2nd shot I had my first episode of Raynauds [temporary loss of blood flow to fingers resulting in tingling, throbbing, swelling, intense pain] and also began having rashes on arms and neck. At this point it was minor and not constant. I asked if it had anything to do with the vaccine and was told no.

"Six months after the 1st shot, I received the booster. From then (1995) to today, I have constant daily fevers up to 100.5, tormenting rashes and prickling on arms, hands, neck and legs, muscle degeneration, joint pain with restricted movement, difficulty swallowing and Raynauds has become severe.

"I was perfectly healthy until the hepatitis B vaccinations and still all the doctors tell me it has nothing to do with my illness. I had reactions to two of the drugs they tried to treat me with. I am on total disability because of these symptoms. I am an RN but was taught that the vaccines were perfectly safe."

Mother Describes Ten Year Old Daughter’s Reaction: "We were told [by the health department unless we had the shot our children were not getting into school. In the past, I got the shots for my children. So I went and got the [hepatitis B] shot. First shot, my daughter got slightly sick. We didn’t associate it with the shot. We associated it with possible flu. Her legs hurt. Her back hurt…"

"The second shot, within two days of this shot, my daughter’s symptoms went from mild to severe abdominal pain around the clock. She couldn’t eat. She couldn’t sleep. Her legs hurt. She broke out in a rash. She had eczema over most of her body. Going to the doctor, we were told it was in her head, that she needed a psychiatrist. Then we decided we would find out for ourselves.

"It was the people who gave me [information on the vaccine], the list that I should have gotten first that said what the reactions were, including severe abdominal pain, eczema, rash, hair loss. My doctor didn’t tell me that. I was given a piece of paper that said reactions would be a minimum, maybe a small fever. She had a fever the whole time.

"I never knew any of this existed, and this is $18,000 later, a child who [had to be] out of school for the first three months and was tutored at home. I don’t want other kids to go through this."

Grandmother Reports Death of Grandson: My grandson was born in May 1998. He was a good baby and healthy in every way. When he was 18 days old, he visited his pediatrician and received a vaccine for hepatitis B. Approximately 16 hours later he was dead.

My daughter said [after the shot] that the baby made noises that she had never heard him make before and seemed as if he was not interested in his feedings (breast and bottle). He seemed somewhat listless and would not burp after his last feeding. He was put to bed at 2:00 a.m. and at 4:00 a.m. when she went to check on him he was white and lifeless. She said he had a bloody froth around his mouth.

I first thought of a [vaccine] reaction but put it to the back of my head. Only last week when I had a reaction to this year’s flu shot did I start to think that possibly my grandson died from a reaction to his [hepatitis B ]shot.

The cause of death could not be determined by the coroner so he requested an autopsy. The death certificate listed SIDS for the cause of death. We have not reviewed the final coroner’s report or seen a copy of the full autopsy report. Where do I go from here? I want answer to my questions."


Make a Difference

NVIC is 100% funded by donations. Please give. Help educate families about preventing vaccine injury and death by donating to NVIC today.

Ask Questions
Vaccine doses banner